Boston, MA (PRWEB) November 25, 2005
Whether for cosmetic purposes or for an athletic edge, steroid use among teens is growing. Parents are often blind to the threat. Jeff Rutstein a recovered steroid abuser and author of The Steroid Deceit explains: Why teenagers really use steroids? What are the warning signs of steroid use? How to get teens to recognize the real dangers of steroids?
. Steroid use has increased by over 100% in teens since 1999.
· Data tracked by the Centers for Disease Control and Prevention from 1999 to 2003 show the percentage of male high school students who reported that they had taken steroids jumped 65% from 3.7% to 6.1%. The rise in use among female students is even more alarming. In 1999, 2.2% of female students reportedly used steroids. Four years later that figure was 5.3%, and increase of 140%.
· Large gain of muscle mass over a short period of time (20lbs. of muscle gained over a summer by a high school athlete is usually not the result of weight training alone)
· Increased time spent in the gym and a preoccupation with weight training
· Dramatic changes in personality (moodiness, aggression, and hostility etc.)
· Abnormally large breasts in males (gynecomastia)
· Stretch marks (cultaneous striae), especially around the breast area
· Increased acne, especially on the back, face, and chest
· Facial puffiness due to water retention
· Needle marks on the buttocks
· Increased blood pressure and heart rate
So what can be done to curb this trend?
According to Jeff Rutstein, a reformed steroid addict and author of The Steroid Deceit: A Body Worth Dying For?, it has to start at the top:
“When a child sees an admired professional athlete using steroids without repercussions, it diminishes whatever warnings that child might hear about the drugs. Thus, we must hold our professional athletes accountable.”
"Jeff takes us behind the veneer of muscles and gives us a personal look at the insidious hold that steroids had on his life. I would strongly recommend The Steroid Deceit: A Body Worth Dying For? to any young person who is using steroids or considering using them, and to parents worried that their children might be using steroids."
- Harrison G. Pope, Jr. M.D.
Professor of Psychiatry
Harvard Medical School